What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 25, 1:42 AM EST, 18 minutes earlier.
Area forecast discussion, Mar 25, 1:42 AM EST, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
242 AM EDT Wed Mar 25 2020
.SYNOPSIS...
Low pressure south of the area moves away to the east early
Wednesday. A warm front sets up across the area Thursday night
and Friday, with rounds of showers and storms over the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 220 AM Wednesday...
Forecast on track, with rain, low clouds and mist filling back
in through the middle Ohio Valley, as surface low pressure south
of the area moves off to the east.
As of 730 PM Tuesday...
The forecast remains on track and no significant changes were
made at this time.
As of 200 PM Tuesday...
Low pressure tracking across the Tennessee Valley today will
scoot by to the south of the forecast area overnight. Radar
imagery this afternoon gives a clear takeaway of the warm
front's location, with a large band of rain crossing into
southern Kentucky at the time of this issuance. Rain arrives
into southwest Virginia and West Virginia late this afternoon,
then further pushing into the entire CWA by late tonight. Opted
to delay the onset of precip in accordance with both hi-res
guidance and neighboring offices.
Heaviest rainfall remains progged to occur in the southern
extent of the forecast area. QPF totals of an inch or less is
expected for the southern WV coalfields and down into Buchanan
and Dickenson Counties, which seems to bode well with latest
model guidance. Flash flood guidance for this area still
promotes higher than anticipated rainfall amounts for this
evening, so this should help keep flooding issues at bay.
In other parts of the CWA, cold air advection overnight will
advertise a change over to snow over the northeast WV mountains,
but accumulations will be slim to none given the warm ground
conditions and quick progression of the system.
Given the southern trend in the positioning of the low compared
to past few forecast packages, this will keep us mostly out of
the warm sector and limit thunderstorm activity tonight. Our
southwest Virginia counties may still be in good positioning for
a rumble of thunder late tonight, briefly dumping heavy rain
and a quick uptick in wind gusts.
Rain comes to an end on Wednesday from west to east as the low
crosses into the Mid-Atlantic region and eventually off the
coast. Maintained light POPs along the higher terrain a bit
longer than everywhere else to account for lingering low level
moisture banked up along the mountains. In its wake, high
pressure and drier air will be on our doorsteps for the end of
the period. Skies will be on the verge of clearing in the
Charleston metro at the end of the day tomorrow.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 240 AM Wednesday...
Could be some patchy fog Thursday morning as at least some
partial clearing and light surface winds take hold across the
area. Otherwise, dry, and much warmer for Thursday. A frontal
boundary will sag south into the Mid Ohio River Valley later in
the day Thursday, and linger through at least the first part of
Saturday, before gradually moving north throughout the day as
surface low moves northeast into the Great Lakes Region.
Occasional disturbances moving along the front at times will
create periods of showers and thunderstorms across the area,
particularly in Mid Ohio Valley region.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 240 AM Wednesday...
Cold front will move through Saturday night/Sunday, with showers
and even a rumble of thunder as it does so. Gusty winds can also
be expected during this period, from a combination of tight
pressure gradient and strengthening winds aloft.
Front should clear to the east of the CWA on Sunday, with drier,
and slightly cooler, yet still mild weather to finish the
extended period.
&&
.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
As of 220 AM Wednesday...
BKW remained on the northwest edge of IFR ceilings on gusty
southeast flow. Meanwhile, rain, low clouds and mist were
filling back in through the middle Ohio Valley, as surface low
pressure south of the area was moving off to the east.
Conditions should deteriorate to MVFR on ceilings and at times
visibility overnight in light rain showers and mist across the
northern sites PKB, CKB and EKN, with IFR conditions across HTS,
by 09Z CRW, and at times at BKW.
After daybreak, the rain will be out of the area, and visibility
in mist will improve to VFR by 14Z. However, IFR ceilings will
persist south and MVFR across the north through much of the
morning, before improvement from west to east Wednesday
afternoon. IFR to MVFR ceilings may persist into the evening,
before improvement to VFR Wednesday night.
Gusty southeast surface flow in the mountains will gradually
diminish overnight and early Wednesday morning, and be light and
variable Wednesday afternoon and night. Surface flow elsewhere
will be light northeast through Wednesday morning, and then
light and variable Wednesday afternoon and night. Strong south
flow aloft will gradually diminish overnight, and then switch to
light north Wednesday morning, as low pressure aloft goes by
from west to east.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z THURSDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: IFR ceiling at BKW may improve for a time
overnight, and other flight category changes may vary, as IFR
south and MVFR north may not quite hold as such. Visibility is
most uncertain overnight into Wednesday morning. Timing of
improving ceilings may vary during the day Wednesday. Valley fog
may start to form late Wednesday night.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE WED 03/25/20
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13
CRW CONSISTENCY H H H H H H H H H M H M
HTS CONSISTENCY M H H H M H H L H M M M
BKW CONSISTENCY L H H H M H H H M M H H
EKN CONSISTENCY M M H M H H H H H H H H
PKB CONSISTENCY H H H H M M M M M H H M
CKB CONSISTENCY H M H H H H H H H H H H
AFTER 06Z THURSDAY...
IFR possible Friday and Saturday in rain, particularly across
the Middle Ohio Valley.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...TRM/SL
NEAR TERM...TRM/JZ/MEK
SHORT TERM...SL
LONG TERM...SL
AVIATION...TRM
Hazardous weather outlook, Mar 24, 2:50 AM EST, 23 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
350 AM EDT Tue Mar 24 2020
KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>016-018-024>030-
033-034-039-515>526-250800-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Dickenson-
Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-
Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-McDowell-Wyoming-
Upshur-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
350 AM EDT Tue Mar 24 2020
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, the southern and central
lowlands of West Virginia, and the West Virginia mountains.
.DAY ONE...Today and Tonight.
A low pressure system passing just south of the area this evening
into Wednesday morning will create a period of moderate rainfall.
With a saturated ground in place, minor water issues could occur. If
confidence increases in the threat for flooding, then a flood watch
may be issued.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-076-083>085-WVZ009>011-017-019-020-031-032-040-250800-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Wood-
Pleasants-Tyler-Wirt-Ritchie-Doddridge-Harrison-Taylor-Barbour-
350 AM EDT Tue Mar 24 2020
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia and northern West Virginia.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A warm front will set up across the area Thursday night through
Friday night, before moving north on Saturday. This is likely to
create periods of moderate rainfall. With a saturated ground in
place, minor water issues could occur. If confidence increases in
the threat for flooding, then a flood watch may be issued.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
TRM
In the hours before
Special weather statement, Mar 24, 9:34 PM EST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1034 PM EDT Tue Mar 24 2020
VAZ003-004-WVZ033-250500-
DICKENSON-BUCHANAN-MCDOWELL-
INCLUDING THE CITIES OF CLINTWOOD, GRUNDY, VANSANT, WELCH, GARY,
AND WAR
1034 PM EDT Tue Mar 24 2020
...PERSISTENT TO MODERATE TO HEAVY RAINFALL ACROSS SOUTHWEST
VIRGINIA AND FAR SOUTHERN WEST VIRGINIA...
An area of moderate to at times heavy rain will affect far
southern West Virginia and southwest Virginia late this evening,
producing up to an additional half an inch of rain.
Saturated grounds from earlier rains, combined with near bankfull
streams could result in minor flooding, particularly in low lying
areas.
Those living in flood prone areas should remain vigilant and be
prepared to take action if flooding occurs. If traveling tonight,
use caution as water covered roadways can be difficult to see.
If more significant flooding is expected, then a flood warning
may become necessary.
HART
Special weather statement, Mar 24, 9:35 PM EST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
1035 PM EDT Tue Mar 24 2020
VAZ003-004-WVZ033-250500-
DICKENSON-BUCHANAN-MCDOWELL-
INCLUDING THE CITIES OF CLINTWOOD, GRUNDY, VANSANT, WELCH, GARY,
AND WAR
1035 PM EDT Tue Mar 24 2020
...PERSISTENT MODERATE TO HEAVY RAINFALL ACROSS SOUTHWEST
VIRGINIA AND FAR SOUTHERN WEST VIRGINIA...
An area of moderate to at times heavy rain will affect far
southern West Virginia and southwest Virginia late this evening,
producing up to an additional half an inch of rain.
Saturated grounds from earlier rains, combined with near bankfull
streams could result in minor flooding, particularly in low lying
areas.
Those living in flood prone areas should remain vigilant and be
prepared to take action if flooding occurs. If traveling tonight,
use caution as water covered roadways can be difficult to see.
If more significant flooding is expected, then a flood warning
may become necessary.
HART